I am 24 yrs old and was diagnosed with Behcet's in the fall of 2001, and have been on Methotrexate(7.5mg/wk) since winter of 2002, and off predisone since April 2002. The Methotrexate has been great in keeping things under control, my last major flare was Dec/Jan of 2002/03, I still get minor symptoms here and there, mostly just a few oral ulcers. The problem is is that the past few weeks especially I have been having a really tough time with my memory. I lose stupid words in the middle of conversations, I forget peoples names, even friends, I will be driving or walking and forget where it was I was going, forget which parking lot I parked in, and basically can't remember at all what I did or read 5 minutes ago. I am taking a class and I will read a part of a chapter, walk away, and can't for the life of me remember what I just read, and this is not like me at all. I have always excelled in academics and been able to remember everything so much so friends joke about it. When I forget things and try to think of what I forgot, it isn't like it's fuzzy and at the tip of my tongue, there is nothing there at all. I know it is happening and I have no control over it. I have been under quite a bit of stress the past few weeks and I worry that my BD could be flaring (ie. brain lesions) and causing this problem, but I also heard that low levels of Methotrexate for a long period of time can cause cognitive disfuntions. Should I be worried about this, does it seem more likely to medication or BD or something else, and is there anything I can do to get my mind back?
Based on the studies I reviewed, methotrexate therapy alone has not been associated wtih cognitive decline. In children receiving methotrexate and radiation there was an increased risk of cognitive decline. Therefore, I would recommend discussing this with your neurologist. It may not be the Behcet's, but you need to be evaluated. Other treatable forms of memory disturbance need to be evaluated, such as B12 and Folic Acid levels. Good luck.
Unfortunately there just isn't a whole lot of info out there on BD, because it is so rare and there is no specific test for it as well as an unspecific cause. Bechets.org and Behcets.com both have about all the info there is on BD, also a woman named Joanne Zeis has written a few books on BD. The frustrating thing about BD is that although there is a criteria guideline, everyone presents differently and treatment varies widely since there isn't one or two things that work for everyone. Basically BD is an overactive immune system that in many people seems to "flare" especially during times of stress and is common to first show itself in people in their 20's and 30's. Everyone is a little different, for me I had the oral/genital ulcers, fever, aches, sore joints, swollen and sore glands, fatigue, and a few nodules on my legs, luckily no eye involvement as of yet. Some people get neuro involvement and GI involvement too The web sites above give a list of general symptoms.
As far as treatment, the first response in usually a steriod like prednisone to quiet the immune system, and then there is a whole pile of other meds that can be tried to keep the immune system quiet and prevent other symptoms, but again it differs for each person.
The only way to diagnose BD is rule everything else out along with having the more common clinical symptoms, I had a bunch of blood tests and a chest X-ray, and cultures and biopsies of the genital ulcers. The main thing with BD is to get as much info as you can, and be your own advocate. Hope the info helps, good luck.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.